Cardiovascular Fluid Problems You Should Know for the EMT Exam

By Arthur Hsieh

Make sure you know all about cardiovascular fluid problems for the EMT exam. If there isn’t enough blood inside the vasculature for the heart to pump, perfusion is affected. Here are some common conditions related to blood volume.

Problem Signs and Symptoms Action Steps
Dehydration Loss of water from the blood; causes include excessive physical
activity, decrease in oral intake, diarrhea, vomiting, long periods
of fever (sweating), and hot environmental temperatures. Patient
may complain of weakness or dizziness that may lead to a syncopal
episode; cool, pale skin may be dry or wet; tachycardia or
tachypnea may be present; may be hypotensive in later stages.
If patient is in shock, administer supplemental oxygen to
maintain saturation and prevent body temperature loss. Cool patient
if experiencing heat stroke by removing extra clothes and fanning.
In most situations, restrict oral intake.
Bleeding Bleeding in lower GI tract may produce dark, tarry stools
(melena). Patients with upper GI bleeding may have bright red or
dark, coffee-ground emesis (hematemesis). If significant, patients
may appear in shock with cool and clammy skin, tachycardia,
tachypnea, or hypotension.
If patient is in shock, administer supplemental oxygen to
maintain saturation and prevent body temperature loss. Suction and
maintain airway if patient is vomiting.
Third spacing volume loss Fluids leak into the interstitial tissue surrounding the
capillaries, as in sepsis or anaphylaxis. Patient may have signs of
infection (fever, nausea, vomiting, diarrhea); decreasing oral
fluid intake; hypotension, tachycardia, and tachypnea. Skin may be
hot, dry, and pale with dark purple-colored areas where
microbleeding is occurring (purpura), especially in dependent body
areas of the back, buttocks, and legs.

Massive immune response causes vasculature to dilate and leak
fluid. Patient may identify source of allergen (a bee sting or
peanuts, for example); may have hives, swelling of upper airway,
hypotension, tachycardia, or tachypnea.

Place patient in supine position and monitor closely for signs
of difficulty breathing. If patient is in shock, administer
supplemental oxygen to maintain saturation and prevent body
temperature loss. Remove allergen if possible; assist patient with
prescribed epinephrine autoinjector.

A 40-year-old female is feeling faint and has difficulty breathing. You auscultate wheezing in both lung fields. Her blood pressure is 85/70 mm Hg, she has a heart rate of 110, and she is breathing 24 times per minute. Her oxygen saturation level is 85 percent. She has a prescribed inhaler for asthma and an epinephrine autoinjector for anaphylaxis. What should you do next?

  • (A)Assist the patient with her inhaler.

  • (B)Assist the patient with her epinephrine autoinjector.

  • (C)Complete a physical examination.

  • (D)Administer oxygen at 2 LPM with a nasal cannula.

The correct answer is Choice (B). Your findings are consistent with anaphylaxis, and epinephrine is the appropriate intervention for this case. Asthma, which Choice (A) points to, is unlikely to cause low blood pressure.

Her oxygen level is very low, so high-flow oxygen would be a better answer than Choice (D). Although you may be able to conduct a full physical examination, Choice (C), that would come after the administration of epinephrine.